Overdose warning following 12 suspected drug deaths in Cumbria

Cumbria’s Director Public Health and Cumbria Police are urging people to be vigilant following a number of deaths this month which are being linked to drug use.

Whilst the cause of these deaths – across North, South and West Cumbrian areas – are not currently confirmed, 12 are thought to be connected to drug misuse, either conventional controlled drugs or illegal pharmaceutical type drugs.

People are being warned to be wary of pharmaceutical drugs that are not prescribed to them by a health care professional or that are ordered online, which can often contain unknown substances which can cause harm, and to avoid taking multiple different kinds of illegal or prescription drugs due to the unknown, and potentially fatal, effects.

If you suspect someone may be have overdosed, call 999 and seek medical help immediately.

Police and health authorities have issued a warning following the suspected drug deaths of 12 people in Cumbria.

Colin Cox, Cumbria’s Director of Public Health, said: “Sadly, people do die every month in Cumbria from drug overdoses, but the past month has been unusual, and while we do not yet know for certain all the deaths were drug related, we are concerned.

“I’m urging people to be careful and follow the advice being given, it could save your life.”

Detective Chief Inspector Dave Cooper of Cumbria Police said: “Whilst it is too early to say with any degree of certainty what is leading to this increase in deaths, our intelligence picture is indicating that experienced drug users are overdosing unexpectedly.

“People are believed to be taking multiple different types of drugs – illegal controlled drugs and / or non prescribed drugs– without any way of knowing how these drugs will react with one another and what the impact will be for themselves.

“We have attended addresses following sudden deaths and recovered significant amounts of pharmaceutical drugs, with indications being that these drugs are being ordered online or bought from street dealers instead of prescribed by a medical professional.”

Buying anything online without knowing the source or seller comes with a significant risk– there is no way of knowing what you will get.

Pills and medication normally prescribed by a qualified health professionals such as a GP should never be bought online without a properly conducted consultation.

In Cumbria, Recovery Steps work to support people with drug and alcohol use issues.

Becky White, Area Manager from Recovery Steps said: “Reducing the harm faced by people using substances is a priority for us and we urge anyone who needs support with their drug or alcohol use, or knows someone who does, to contact Recovery Steps Cumbria for free and confidential advice.

If you are going to use drugs there are several steps you can follow to reduce the risk, these include not using drugs alone, carrying naloxone and knowing how to use it, not mixing your drugs with other substances including alcohol, and calling 999 as soon as someone shows signs of an overdose.”

The following are some indications of when people may be having an overdose:

*Reduced consciousness – not responding when shouted at.

*Fitting (seizures).

*Difficulty breathing (long pauses between breaths compared to normal).

*Snoring/raspy breathing.

*Blue or pale lips, fingers or toes.

*Pale, cold and clammy skin.

When this happens:

*Try to stay calm.

*Stay with the person.

*Ring 999 immediately and follow instructions given to you.